Weakness and breathless


I find this forum so useful I read it every day so I want to thank everyone. I have severe Bronchiectasis & am on regular antibiotics including iv but my lung function was still in normal range when last tested ( a few years ago ) My lungs also bleed quite easily.

My problem at moment are the bouts / attacks of weakness I am getting lately. I notice them especially if I am in company & am talking a bit more than usual . I literally feel a weakness come over me from top to toe. My legs almost go from under me & I almost loose my balance & I think I feel my heart going faster than usual . All I can do is lie down & it usually passes in about 2 hours . I find it very uncomfortable and scary. My GP feels if it continues there may be a need to see a cardiologist . I'm not sure myself & feel it's still something to do with my lungs .

I would appreciate an opinion from anyone who has had similar episodes.

Thanking you all for this great support

16 Replies

  • Hi JK. I have Bronchiectasis and COPD. I wonder how often you are doing your lung exercises. Clearing the mucus from the bottom of our lungs is very important. Keeping our fluid intakes helps dilute the thick sticky mucus and makes it easier to cough up.

    Regards Rib

  • Thanks for your reply Ribvan . I keep my lungs as clear as I can so that is why I am wondering is there something else contributing to this corrosive tiredness . For example I rested for 2 hours today in the afternoon & yet by about 7pm I was so totally zapped again I had to rest again. At least by sitting & reading in bed it gives me relief but I do feel there is something else adding to my condition now

    Thanks again


  • Hi jk, I have been the same this winter, I have been put on vit d by gp made a big difference , have u had a full blood check recently xx carol

  • Hi JK, Nice to meet you. Another bronchiectatic and asthmatic here. Can't say why you are feeling this way hun. I get weak and sometimes feel my legs will not carry me but I think it is down to the inflam arthritis with me.

    I would defo keep seeing the doc if this carries on, especially as he/she is very willing to refer you. Sorry can't really be of help but glad you like the site.

    love cx

  • Thanks so much for taking the time yo reply & I agree there must be something else causing this tiredness . I will stay in touch with the forum


  • Do you sleep well at night and wake ok in the morning

    By the way,

    it is either Rib or Mr van Rey ;-)

  • If you sleep at night and still feel tired in the morning, have you been tested for Sleep Apnoea? It certainly does cause such symptoms. As I have this too.

    Lung conditions often do go hand in hand with heart conditions. Heart conditions also can cause tiredness. I have CAD and IHD. Both heart conditions.

    Regards, Rib

  • Many thanks for taking the time to reply.


  • Hi there,

    Lifelong bronchiectasis here. I started having symptoms like yours about 4 years ago. All docs, including consultant telling me I was not managing my bronchiectasis (after 63 years of a very active life). Finally discovered I had developed atrial fibrillation and dilated cardiomyopathy of the left. ventricle. Now controlled with drugs. It won't hurt to getyour heart checked out. Then you will know what you are dealing with. Good luck

  • Thanks for that information


  • I have feelings of weakness and it makes me feel like I can't support my own weight for instance when I'm in the shower I have to lean on shower wall I feel so physically tired. Other people with Bronchiectasis have told me that tiredness is normal with this lung problem, but I think if others felt this bad they would surely not think it could be normal. I do take Colistin via nebuliser plus Pulmicort and Formeterol inhalers and I am convinced it's the medication that is causing this and my other symptoms such as lower backache/weakness and joint pain. Doctor I saw last time just said keep taking the drugs or you will end up in hospital but I feel like I am heading there anyway with these meds. I know I will just have to see another doctor and try again but it is hard when you feel so awful. I think by the sound of your symptoms it might also be your meds that need looking at. I read somewhere that70% of people in hospital are there due to the drugs they are taking.

  • Thank you for taking the time to reply.

  • I have also noticed recently that after I have a vist for a couple of hours, I become completely exhausted and even sick at my stomach sometimes. I've had this even after a long skype visit with a friend or family. It was suggested to me that all the talking that I do takes up so much oxygen, and muscle power from diaphragm contracting in and out around the lungs that this saps my energy. ( I not on oxygen yet either but just been recommended for use while active). My doctor explains that almost all of my calories and energy are used just to breathe. So I don't know if this is the same for you but thought I'd share. Maybe you would benefit from evaluation for supplemental oxygen too? Best wishes.


  • Thank you for your helpful reply

  • Low blood pressure is another possibility. My similar symptoms were improved with an adjustment to my hypertension meds.

    Nancy in Colorado

  • Thank you Nancy . I wondered myself if this could be the cause


You may also like...